Texas, 2023

Damaging Winds in Texas, July 12, 2023

July 12, 2023 · NWS AMA · 2 events in 2 counties and zones

Some overnight convection occurred overnight on the 11th into the early AM hours of the 12th. A cluster of storms moved from west to east across the OK Panhandle and the northern TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Some overnight convection occurred overnight on the 11th into the early AM hours of the 12th. A cluster of storms moved from west to east across the OK Panhandle and the northern TX Panhandle. These thunderstorms did end up producing a couple of wind gusts between 58 and 60 mph in a couple different spots in the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 2:41 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 12, 2:41 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 AM CDT Wed Jul 12 2023

...New LONG TERM...

.SHORT TERM ...
(Today through Thursday night)
Issued at 325 AM CDT Wed Jul 12 2023

Heat will be the primary concern today for the Texas and Oklahoma
Panhandles. The hottest temperatures of the year thus far are
forecast today, with widespread air temperatures and heat index
values of 100 to 110. Temperatures will cool off a bit on
Thursday. Thunderstorm chances return to the area both this
evening and again tomorrow evening.

Early this morning, a subtle shortwave combined with a 40 kt LLJ
is allowing showers and thunderstorms to develop across the OK
Panhandle and the far north central TX Panhandle at the time of
this writing. The LLJ should be able to sustain these storms for a
while this morning. They are not expected to become severe, but
cannot rule out strong wind gusts with the storms as they continue
to slowly move east. Have added some low end PoPs through sunrise
to account for these storms.

Upper level ridging strengthens and will be more over the area
today when compared to yesterday. This will aid in increasing the
already hot temperatures by a couple more degrees today across the
Panhandles. Widespread high temperatures in the triple digits are
forecast for today. With dew points remaining in the mid 50s to
the west up to lower 70s in the east, there will be a heat index
for portions of the area in the central and east. Heat index
values are forecast to be in the 105 to 110 range across this area
(with locally higher index values at Palo Duro Canyon). Weak PVA
aloft combined with possibly a few areas hitting the convective
temperature this afternoon, may allow for a few isolated showers
or storms to make it into the western Panhandles this evening.
Lightning and gusty winds would be the only concerns should any
storms move into the CWA today.

High pressure aloft moves off to the west on Thursday. This will
allow high temperatures to cool off into the 90s on Thursday. With
the high moving further to the west, this will allow westerly to
northwesterly flow to return to over the Southern High Plains.
Plenty of moisture is forecast to remain at the surface and aloft
to allow thunderstorms to develop when a weak shortwave approaches
during the evening hours. In addition, a few storms may form
during the afternoon due to some areas hitting their convective
temperatures. A few severe storms are possible given moderate CAPE
values and sufficient shear. Damaging winds will be the primary
threat, but some large hail may also be possible even with the
temperatures aloft much warmer than they were a few weeks
ago. Storms may continue through the evening into the overnight
hours with sufficient PVA and a weak LLJ forming across the
eastern Panhandles during this time frame.

Muscha

&&

.LONG TERM ...
(Friday through Tuesday)
Issued at 341 AM CDT Wed Jul 12 2023

Latest 12/00Z model and numerical data continue to illustrate an
elongated H500 high pressure NW-SE across the Four Corners
Region. From Friday into the weekend, perturbation rounding the
periphery of the H500 high pressure system will help to general
diurnally driven showers and thunderstorms. Some storms could be
strong to severe with large hail and damaging winds being the main
threats. Especially on Friday where a frontal boundary moving
south could provide additional convergence for lift for stronger
thunderstorms. High temperatures Friday through the weekend will
be well above average on Friday to near to below average for the
weekend in the wake of the front.

The slightly cooler temperatures will not last long. The main H500
high pressure will drift back east with the main eastern periphery
of the center moving into portions of the Panhandles. This will
aid in UL convergence and dry conditions is expected to start the
work week next week. High temperatures Monday and Tuesday of next
week will rise back to above average values.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Wed Jul 12 2023

VFR conditions should persist through this TAF cycle. Winds will
mainly be in the 10 to 15 kt range and should rotate
counterclockwise over the next 24 hours. Winds will eventually be
out of the northeast towards the end of this TAF cycle. Mostly
clear skies are expected.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX               103  74  97  70 /   0  10  20  20
Beaver OK                 102  70  92  67 /   0  10  20  30
Boise City OK              99  67  92  64 /  10  10  20  20
Borger TX                 104  74  98  71 /   0  10  20  20
Boys Ranch TX             102  74  97  70 /  10  10  20  20
Canyon TX                 102  73  97  69 /   0  10  20  20
Clarendon TX              106  74  97  72 /  10  10  20  20
Dalhart TX                101  69  94  66 /  10  10  20  20
Guymon OK                 103  69  92  66 /   0  10  20  20
Hereford TX               103  72  98  70 /  10  10  20  20
Lipscomb TX               103  69  93  68 /  10  10  20  30
Pampa TX                  102  72  94  70 /  10  10  20  20
Shamrock TX               104  72  97  71 /   0  10  10  20
Wellington TX             108  75 100  74 /   0  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon today to 9 PM CDT this evening for
     TXZ003>005-008>010-014-015-019-020.

     Excessive Heat Warning from noon today to 9 PM CDT this evening
     for TXZ317.

OK...Heat Advisory from noon today to 9 PM CDT this evening for
     OKZ002-003.

&&

SHORT TERM...05
LONG TERM....29
AVIATION...05
Hazardous weather outlook, Jul 12, 2:32 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
332 AM CDT Wed Jul 12 2023

OKZ001>003-TXZ001>020-317-122045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
332 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Heat Advisory is in effect for this afternoon across the
northeastern combined Texas and Oklahoma Panhandles as well as the
southeastern Texas Panhandle due to heat index values of 105 to
110 degrees expected. An Excessive Heat Warning is in effect for
Palo Duro Canyon State Park as temperatures and heat index values
could exceed 110 degrees on the canyon floor today. These
temperatures can be extremely dangerous.

Isolated thunderstorms are possible across the western Texas and
Oklahoma Panhandles this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across at least parts of the area
late Thursday afternoon through Sunday night. A few storms will
have the potential to become severe during any of those time
periods with damaging winds and large hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
July 12, 3:23 AM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

Thunderstorm Wind, Roberts

When
July 12, 4:40 AM CST
Where
Roberts County, 23.34 mi NW of Codman
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.890, -101.030

The Mesa Vista AWOS measured 58 mph wind gust from heat burst due to a nearby decaying thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120725, 1120726.